Narcotic abuse

neurological complications in pediatric and adolescent patients

J. H. French, David Myland Kaufman

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

During a 5.5 yr period 28 pediatric and adolescent patients were noted to have significant neurological manifestations in association with narcotic drug abuse. Convulsions during narcotic abstinence were the most frequent neurological manifestations observed. Convulsive phenomena were restricted to infants born of addicted mothers and adolescent drug abusers. Convulsions occurring in the course of adolescent narcotic abstinence were always secondary to non narcotic causes. Many infants who experienced convulsions during the neonatal abstinence syndrome were also found to have non narcotic, treatable causes for their convulsions. These findings emphasize the physician's responsibility never to consider narcotic abstinence as the sole cause of convulsions without complete patient evaluation. Cases of infectious nervous system disease and extremital injury related to narcotic abuse occurred as frequently as cases of convulsions. Infectious complications, found only in adolescent males who abused heroin, affected the central nervous system predominantly. Peripheral nervous system injuries were restricted to adolescents who were usually male. Physical injury of the extremities during narcotic intoxication is felt to have caused most peripheral nervous system manifestations. Bacterial endocarditis was associated with the central nervous system infections. Permanent, diffuse brain damage which occurred only in adolescents who survived acute narcotic intoxication was the least frequent neurological complication found. Accidental acute methadone intoxication of a preschool age child suggests that young children living with methadone program clients are potentially subject to the tragic complication of permanent brain damage.

Original languageEnglish (US)
Pages (from-to)426-431
Number of pages6
JournalJournal of the National Medical Association
Volume66
Issue number5
StatePublished - 1974

Fingerprint

Opioid-Related Disorders
Narcotics
Seizures
Pediatrics
Methadone
Peripheral Nervous System
Neurologic Manifestations
Neonatal Abstinence Syndrome
Nervous System Trauma
Bacterial Endocarditis
Central Nervous System Infections
Heroin
Wounds and Injuries
Brain
Preschool Children
Drug Users
Nervous System Diseases
Substance-Related Disorders
Extremities
Central Nervous System

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Narcotic abuse : neurological complications in pediatric and adolescent patients. / French, J. H.; Kaufman, David Myland.

In: Journal of the National Medical Association, Vol. 66, No. 5, 1974, p. 426-431.

Research output: Contribution to journalArticle

@article{ea53a7fb0a4348cba3712dc0067ffb79,
title = "Narcotic abuse: neurological complications in pediatric and adolescent patients",
abstract = "During a 5.5 yr period 28 pediatric and adolescent patients were noted to have significant neurological manifestations in association with narcotic drug abuse. Convulsions during narcotic abstinence were the most frequent neurological manifestations observed. Convulsive phenomena were restricted to infants born of addicted mothers and adolescent drug abusers. Convulsions occurring in the course of adolescent narcotic abstinence were always secondary to non narcotic causes. Many infants who experienced convulsions during the neonatal abstinence syndrome were also found to have non narcotic, treatable causes for their convulsions. These findings emphasize the physician's responsibility never to consider narcotic abstinence as the sole cause of convulsions without complete patient evaluation. Cases of infectious nervous system disease and extremital injury related to narcotic abuse occurred as frequently as cases of convulsions. Infectious complications, found only in adolescent males who abused heroin, affected the central nervous system predominantly. Peripheral nervous system injuries were restricted to adolescents who were usually male. Physical injury of the extremities during narcotic intoxication is felt to have caused most peripheral nervous system manifestations. Bacterial endocarditis was associated with the central nervous system infections. Permanent, diffuse brain damage which occurred only in adolescents who survived acute narcotic intoxication was the least frequent neurological complication found. Accidental acute methadone intoxication of a preschool age child suggests that young children living with methadone program clients are potentially subject to the tragic complication of permanent brain damage.",
author = "French, {J. H.} and Kaufman, {David Myland}",
year = "1974",
language = "English (US)",
volume = "66",
pages = "426--431",
journal = "Journal of the National Medical Association",
issn = "1943-4693",
publisher = "National Medical Association",
number = "5",

}

TY - JOUR

T1 - Narcotic abuse

T2 - neurological complications in pediatric and adolescent patients

AU - French, J. H.

AU - Kaufman, David Myland

PY - 1974

Y1 - 1974

N2 - During a 5.5 yr period 28 pediatric and adolescent patients were noted to have significant neurological manifestations in association with narcotic drug abuse. Convulsions during narcotic abstinence were the most frequent neurological manifestations observed. Convulsive phenomena were restricted to infants born of addicted mothers and adolescent drug abusers. Convulsions occurring in the course of adolescent narcotic abstinence were always secondary to non narcotic causes. Many infants who experienced convulsions during the neonatal abstinence syndrome were also found to have non narcotic, treatable causes for their convulsions. These findings emphasize the physician's responsibility never to consider narcotic abstinence as the sole cause of convulsions without complete patient evaluation. Cases of infectious nervous system disease and extremital injury related to narcotic abuse occurred as frequently as cases of convulsions. Infectious complications, found only in adolescent males who abused heroin, affected the central nervous system predominantly. Peripheral nervous system injuries were restricted to adolescents who were usually male. Physical injury of the extremities during narcotic intoxication is felt to have caused most peripheral nervous system manifestations. Bacterial endocarditis was associated with the central nervous system infections. Permanent, diffuse brain damage which occurred only in adolescents who survived acute narcotic intoxication was the least frequent neurological complication found. Accidental acute methadone intoxication of a preschool age child suggests that young children living with methadone program clients are potentially subject to the tragic complication of permanent brain damage.

AB - During a 5.5 yr period 28 pediatric and adolescent patients were noted to have significant neurological manifestations in association with narcotic drug abuse. Convulsions during narcotic abstinence were the most frequent neurological manifestations observed. Convulsive phenomena were restricted to infants born of addicted mothers and adolescent drug abusers. Convulsions occurring in the course of adolescent narcotic abstinence were always secondary to non narcotic causes. Many infants who experienced convulsions during the neonatal abstinence syndrome were also found to have non narcotic, treatable causes for their convulsions. These findings emphasize the physician's responsibility never to consider narcotic abstinence as the sole cause of convulsions without complete patient evaluation. Cases of infectious nervous system disease and extremital injury related to narcotic abuse occurred as frequently as cases of convulsions. Infectious complications, found only in adolescent males who abused heroin, affected the central nervous system predominantly. Peripheral nervous system injuries were restricted to adolescents who were usually male. Physical injury of the extremities during narcotic intoxication is felt to have caused most peripheral nervous system manifestations. Bacterial endocarditis was associated with the central nervous system infections. Permanent, diffuse brain damage which occurred only in adolescents who survived acute narcotic intoxication was the least frequent neurological complication found. Accidental acute methadone intoxication of a preschool age child suggests that young children living with methadone program clients are potentially subject to the tragic complication of permanent brain damage.

UR - http://www.scopus.com/inward/record.url?scp=0016298695&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0016298695&partnerID=8YFLogxK

M3 - Article

VL - 66

SP - 426

EP - 431

JO - Journal of the National Medical Association

JF - Journal of the National Medical Association

SN - 1943-4693

IS - 5

ER -